Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS El Paso, TX

April 12, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 12:04 PM MDT for Otero County, New Mexico. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 12:04 PM MDT (18:04 UTC)
Expired
Apr 12, 2017, 12:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 16 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 12:11 PM MDTHAIL 13 S Tularosa, NMHAIL DAMAGE TO VEHICLE WINDSHIELDS ON HIGHWAY 54 MILE MARKER 76.
Apr 12, 12:21 PM MDTHAIL 0.5Tularosa, NMHAIL IS ONE HALF INCH TO ONE INCH DEEP ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS54 KEPZ 121804
SVREPZ
NMC035-121845-
/O.NEW.KEPZ.SV.W.0007.170412T1804Z-170412T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1204 PM MDT WED APR 12 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Northwestern Otero County in south central New Mexico...

* Until 1245 PM MDT

* At 1204 PM MDT, a severe thunderstorm was located near Tularosa,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tularosa...
  Mescalero...
  Alamogordo...
  La Luz...
  Bent...
  and Burro Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3292 10605 3309 10619 3334 10585 3306 10561
TIME...MOT...LOC 1804Z 237DEG 27KT 3305 10603 

HAIL...1.00IN
WIND...60MPH
 
$$

LANEY
1 follow-up statement
524 
WWUS54 KEPZ 121824
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
1224 PM MDT WED APR 12 2017

NMC035-121845-
/O.CON.KEPZ.SV.W.0007.000000T0000Z-170412T1845Z/
Otero NM-
1224 PM MDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTHWESTERN OTERO COUNTY...

At 1223 PM MDT, a severe thunderstorm was located over Tularosa,
moving northeast at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Tularosa...
Mescalero...
Alamogordo...
La Luz...
Bent...
and Burro Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3292 10605 3309 10619 3334 10585 3306 10561
TIME...MOT...LOC 1823Z 237DEG 10KT 3306 10600 

HAIL...1.00IN
WIND...<50MPH
 
$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:12 AM MDT, 8 hours 52 minutes earlier.

Area forecast discussion, Apr 12, 3:12 AM MDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
312 AM MDT Wed Apr 12 2017

.SYNOPSIS...
Wide range of weather scenarios expected today across the
Borderland as western areas remain quite dry, and eastern areas
gain moisture. In addition an upper-level disturbance is moving in
from the west. For areas west of the Rio Grande the day will be
warm and dry with light westerly winds. For areas east isolated to
scattered showers and thunderstorms are expected to develop
through the day and into the overnight hours. A few storm may
become strong to severe with moderate hail and strong winds.
Thursday should be drier over more of the region with only far
eastern areas keeping storm chances. For the rest of the week and
through the weekend, the region should be dry and warm with mild
to moderately breezy winds under a deep southwest flow pattern.

&&

.DISCUSSION...
Spring "dry-lining" across the heart of the CWFA through the
overnight period tonight as the persistent SE low-level flow
continues to advect Gulf moisture into the eastern 2/3rds of
forecast area. SFC Dewpoints are again on the increase, after an
afternoon mixout, thanks to a strong night push from the east.
Numbers in the 50s E...drop all the way down to the single digits
west of Deming. Models indicate the moisture influx making
westward progression to the continental divide. Short term models
indicate convective initiation overnight...and we are seeing it
begin over E Dona Ana...Otero...and Hudsepth. However they remain
very weak, and of very little duration. Models do show a minor
disturbance tracking over tonight ahead of a Pacific trough due
later. However overnight dynamics look weak, and there is no
strong surface instability. So not a lot to work for convective
development as the moisture is shallow, despite PW gains to near
0.75".

Early today we see the approach and arrival of the main Pac
trough aloft. This feature, along with some surface convergence
keeping a dry-line feature over the eastern CWFA, combined with
surface heating destabilization, should result in a better
convective environment. CAPEs will be in the 500-2000 j/kg
range...and LIs in the -3 to -5 range. The shear-environment will
be in question as the day evolves...as the directional and speed
shear of the morning hours goes away as more southerly and SWerly
winds mix down resulting in a more unidirectional and uniform
wind profile. However a few storms may become severe early day
with some large hail and strong winds. That same mix-down of S/SW
winds will also mix out the moist layer for most areas west of the
Rio Grande. Thus POPs very limited and mostly absent for all
western zones today/tonight. Better and deeper moisture east of
the river means higher POPs and better chances for significant
rain over eastern zones today/tonight.

It appears there will be yet another, albeit weaker, push of
moisture from the east again tonight into Thursday morning.
However the high pressure to our east responsible is backing off
to the east and thus the push is marginal relative to the past two
night. Thus the moisture should hang up over the central CWFA THU
morn and mix out over the far eastern CWFA THU aftn. Thus POPs
trimmed further east with more of the region expected to be dry
and thus no pcpn forecasted. This is also due to the passage of
today's upper trough and a more consistent SW flow pattern and
upper ridge coming over the air to keep the moisture east and
provide a bit of stability aloft.

Beyond Thursday, and through the rest of the forecast cycle the
region will be under a persistent SW flow regime. The pattern will
keep the storm track well north with a quasi-zonal flow keeping
dry and warm conditions over the area. Temperatures will be
fairly consistent day to day with daily highs averaging 5-8
degrees above normal. Moisture will lurk just to our east and a
storm or two creeping in over eastern Otero or Hudspeth counties
can't be totally ruled out, but that doesn't appear likely.

&&

.AVIATION...Valid 11/12Z-12/12Z...
Upper disturbance tracking in from the west...low level moisture
moving in from the east. Dryline setup over the region will mean
dry weather west/storm potential east. The line between the two
should be near TCS...being dry over DMN and storms possible ovr
LRU and ELP. Skies SCT060 BKN250 with winds generally 15010KT to
11014KT thru 15Z-17Z. Thru period...east of TCS/LRU/ELP line...
SCT050CB BKN250 with TSTM and winds generally 12009KT to 18009KT.
Isolated, short-term MVFR or IFR conds near storms. A few storms
may produce hail especially in Hudspeth and eastern Otero
Counties.

&&

.FIRE WEATHER...
Low level moisture has moved into areas east of the continental
divide...and especially east of the Rio Grande. This moisture will
push west TUE night and then mix back east today. In general, the
moisture will be confined to the eastern half of the area where
min RH values will increase through Thursday. Tomorrow min RHs
will be in the 20's and 30's east of the Rio Grande and in the
teens and single digits west of the river. Tonight through
Thursday there will be a chance for thunderstorms, with the best
chance for rain in area mountains and east of the Rio Grande. By
late Thursday/Friday most of the moisture will retreat back east
of the area and rain chances will decrease. As a result min RH's
will drop back into the teens for most locations. Friday into the
weekend deep westerly flow returns allowing for very warm and dry
conditions area wide with strengthening afternoon breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  58  87  59 /  30  10   0   0
Sierra Blanca           82  54  82  58 /  50  50  20   0
Las Cruces              83  51  83  50 /  10   0   0   0
Alamogordo              80  53  83  55 /  40  10   0   0
Cloudcroft              56  44  59  42 /  70  30  20   0
Truth or Consequences   81  53  82  54 /  10   0   0   0
Silver City             77  46  77  47 /   0   0   0   0
Deming                  84  47  83  48 /   0   0   0   0
Lordsburg               84  45  84  47 /   0   0   0   0
West El Paso Metro      85  58  85  59 /  20  10   0   0
Dell City               82  56  82  48 /  60  50  20   0
Fort Hancock            88  57  87  56 /  50  40  10   0
Loma Linda              79  55  79  58 /  50  30   0   0
Fabens                  87  58  88  55 /  40  20   0   0
Santa Teresa            84  53  85  53 /  20   0   0   0
White Sands HQ          83  62  83  59 /  20   0   0   0
Jornada Range           83  45  83  47 /  20   0   0   0
Hatch                   85  48  86  48 /  20   0   0   0
Columbus                87  53  87  53 /   0   0   0   0
Orogrande               84  57  84  57 /  30  20   0   0
Mayhill                 67  46  72  45 /  70  30  20   0
Mescalero               68  46  71  45 /  60  20  10   0
Timberon                65  47  68  41 /  70  30  10   0
Winston                 75  36  77  40 /  10   0   0   0
Hillsboro               80  46  80  48 /   0   0   0   0
Spaceport               82  46  83  48 /  20   0   0   0
Lake Roberts            76  27  76  32 /   0   0   0   0
Hurley                  78  42  77  45 /   0   0   0   0
Cliff                   82  38  82  40 /   0   0   0   0
Mule Creek              79  44  79  45 /   0   0   0   0
Faywood                 79  49  79  49 /   0   0   0   0
Animas                  87  45  88  48 /   0   0   0   0
Hachita                 85  45  87  47 /   0   0   0   0
Antelope Wells          86  47  87  48 /   0   0   0   0
Cloverdale              82  51  82  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MDT Wed Apr 12 2017

NMZ412>417-TXZ418>424-131230-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight

Areas east of the Rio Grande will have increased moisture with
upper-level dynamics and instability today. This will bring on the
development of isolated to scattered showers and thunderstorms.
Conditions are favorable for isolated severe thunderstorms with
the primary threats being large hail and damaging winds. The
threat of organized severe storms diminishes later today but
thunderstorms are expected into the overnight hours for Otero and
Hudspeth counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in real-time reports of
significant weather...including hail size, wind speed, heavy rain
amounts, local flooding, and any weather-related damage.

NMZ401>411-131230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Special weather statement, Apr 12, 11:13 AM MDT, 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
1113 AM MDT WED APR 12 2017

NMZ412-414-415-121815-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1113 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 1215 PM MDT...

At 1111 AM MDT, Doppler radar was tracking a strong thunderstorm
near Northrup Landing, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tularosa, Northrup Landing, Alamogordo, White Sands National
Monument, La Luz and Holloman Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10642 3294 10656 3321 10603 3288 10583
TIME...MOT...LOC 1711Z 239DEG 49KT 3289 10629

ROGASH
Local storm report, Apr 12, 11:59 AM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1159 AM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             TULAROSA                33.08N 106.02W
04/12/2017  M0.50 INCH       OTERO              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700188

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:20 AM MDTSevere Thunderstorm WarningEPZOtero25 min
Apr 12, 7:28 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Apr 12, 11:13 AM MDTSpecial Weather StatementEPZ62 min
Apr 12, 12:29 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 12:45 PM MDTSpecial Weather StatementEPZ45 min
Apr 12, 12:51 PM MDTSevere Thunderstorm WarningEPZOtero39 min
Apr 12, 1:12 PM MDTSevere Thunderstorm WarningEPZOtero48 min
Apr 12, 1:29 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Apr 12, 1:53 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Apr 12, 2:00 PM MDTSpecial Weather StatementEPZSierra45 min
Apr 12, 2:09 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Apr 12, 2:11 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Apr 12, 2:12 PM MDTSevere Thunderstorm WarningEPZSierra63 min
Apr 12, 2:16 PM MDTSevere Thunderstorm WarningEPZSierra44 min
Apr 12, 2:58 PM MDTSpecial Weather StatementEPZOtero47 min
Apr 12, 3:03 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Apr 12, 3:50 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Apr 12, 4:59 PM MDTSevere Thunderstorm WarningEPZOtero, Sierra46 min
Apr 12, 5:01 PM MDTSpecial Weather StatementEPZOtero44 min
Apr 12, 5:29 PM MDTSevere Thunderstorm WarningEPZOtero61 min
Apr 12, 5:55 PM MDTSevere Thunderstorm WarningEPZOtero32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.